Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Degrees of exceptional characters of certain finite groups


Author: Harvey I. Blau
Journal: Trans. Amer. Math. Soc. 249 (1979), 85-96
MSC: Primary 20C15
DOI: https://doi.org/10.1090/S0002-9947-1979-0526311-0
MathSciNet review: 526311
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let G be a finite group whose order is divisible by a prime p to the first power only. Restrictions beyond the known congruences modulo p are shown to hold for the degrees of the exceptional characters of G, under the assumptions that either all $ p'$-elements centralizing a Sylow p-subgroup are in fact central in G and there are at least three conjugacy classes of elements of order p, or that the characters in question lie in the principal p-block. Results of Feit and the author are thereby generalized.


References [Enhancements On Off] (What's this?)

  • [1] H. I. Blau, Under the degree of some finite linear groups, Trans. Amer. Math. Soc. 155 (1971), 95-113. MR 0274604 (43:367)
  • [2] -, An inequality for complex linear groups of small degree, Proc. Amer. Math. Soc. 28 (1971), 405-408. MR 0274601 (43:364)
  • [3] -, Finite groups where two small degrees are not too small, J. Algebra 28 (1974), 541-555. MR 0437629 (55:10553)
  • [4] -, Under the degree of some finite linear groups. II, Trans. Amer. Math. Soc. 203 (1975), 87-96. MR 0379651 (52:556)
  • [5] R. Brauer, On groups whose order contains a prime number to the first power. I, Amer. J. Math. 64 (1942), 401-420. MR 0006537 (4:1e)
  • [6] W. Feit, Groups with a cyclic Sylow subgroup, Nagoya Math. J. 27 (1966), 571-584. MR 0199255 (33:7404)
  • [7] -, On finite linear groups, J. Algebra 5 (1967), 378-400. MR 0207818 (34:7632)
  • [8] -, Representations of finite groups, Part I, Lecture Notes, Yale University, New Haven, Conn., 1969.
  • [9] B. Rothschild, Degrees of irreducible modular characters of blocks with cyclic defect groups, Bull. Amer. Math. Soc. 73 (1967), 102-104. MR 0204542 (34:4381)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C15

Retrieve articles in all journals with MSC: 20C15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0526311-0
Keywords: Ordinary character, exceptional character, modular representation, cyclic Sylow subgroup, symmetric and skew decomposition, principal block
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society